California, 2019

Winter Storm in California, February 17 to 18, 2019

February 17 to 18, 2019 · NWS HNX · 2 events in 2 counties and zones

Showers and winds diminished across the area during the evening of February 17 as skies cleared out. This resulted in the freezing of leftover rain and melted snow on several roads which resulted in several roads in the Kern County Mountains being closed for several hours overnight and into the morning hours of February 18.

The toll

Deaths
1
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Showers and winds diminished across the area during the evening of February 17 as skies cleared out. This resulted in the freezing of leftover rain and melted snow on several roads which resulted in several roads in the Kern County Mountains being closed for several hours overnight and into the morning hours of February 18. Black ice also resulted in a fatal two vehicle accident near Oakhurst on State Route 49 during the morning of February 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 17, 1:09 PM PST, 4 hours 59 minutes earlier.

Area forecast discussion, Feb 17, 1:09 PM PST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
109 PM PST Sun Feb 17 2019

.SYNOPSIS...
Precipitation will end from north to south across Central
California late this afternoon into tonight. A cold air mass will
settle over the San Joaquin Valley early next week. The next
storm system should impact Central California around the middle
of next week. Temperatures will remain below normal for this time
of year for at least the next several days.

&&

.DISCUSSION...
An upper-level trough of low pressure will swing through Central
California this evening into tonight. Precipitation will end from
north to south late this afternoon into tonight. A few hundreths
of an inch of rainfall is expected in the San Joaquin Valley.
There may be a couple of inches of snow in the higher elevations
of the Mariposa, Madera, Fresno, and Tulare County foothills as
well as in the Southern Sierra Nevada. Meanwhile, farther south
in the Kern County mountains, travel could be very treacherous,
with significant winter weather impacts on the Grapevine and
Tehachapi passes. A Winter Weather Advisory is in effect for the
Kern County mountains above 2,000 feet until 3 AM PST tonight.
West to northwest winds should increase in the Kern County desert
late this afternoon. Wind gusts up to 55 mph from late this
afternoon into tonight will make travel difficult, especially for
high profile vehicles. A Wind Advisory is in effect for the Kern
County desert from 4 PM PST this afternoon until 3 AM PST tonight.

The aforementioned trough of low pressure aloft will slowly
progress eastward through the Desert Southwest Monday through
Tuesday. Minimum temperatures in the San Joaquin Valley late
Monday night through early Tuesday morning in rural locations
should generally be between 28 and 32 degrees. A Freeze Watch is
in effect for the San Joaquin Valley from late Monday night until
9 AM PST Tuesday morning.

The next storm system will begin to slide southward through
Western Canada Tuesday night. This low pressure system will
progress to the south-southeast across the Pacific Northwest
Wednesday. The storm system will move southward through the Golden
State Wednesday night and Thursday. Right now, it looks as if the
best chance of precipitation in the forecast area is Wednesday
night. This is another cold storm system. As a result, snow levels
could drop down to around 1,000 feet early Thursday morning before
precipitation ends. This low pressure system will move eastward
through the Desert Southwest late this week into the upcoming
weekend. An upper-level ridge of low pressure may be finally be
responsible for moderating temperatures late next weekend. Up
until that point, temperatures will remain below normal for this
time of year.

&&

.AVIATION...
Areas of MVFR/IFR with mountain obscurations in low clouds and
precipitation across the Southern Sierra Nevada, the Mariposa,
Madera, Fresno, and Tulare County foothills through Sunday evening.
Areas MVFR/IFR in low clouds and precipitation in the Kern County
mountains will persist through early Monday morning. Local gusts 35+
knots in the Kern County desert until 11Z Monday. Otherwise, VFR
conditions can be expected across the Central California Interior
for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low, medium, and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Wind Advisory from 4 PM this afternoon to 3 AM PST Monday
CAZ098-099.

Freeze Watch from late Monday night through Tuesday morning
CAZ089>092.

Winter Weather Advisory until 4 PM PST this afternoon CAZ093-094.

Winter Weather Advisory until 3 AM PST Monday CAZ095.

Winter Storm Warning until 4 PM PST this afternoon CAZ096-097.

&&

public...BS
avn/fw...Bean
synopsis...BS

weather.gov/hanford

In the hours before

Local storm report, Feb 17, 1:57 PM PST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
157 PM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             SHAFTER                 35.50N 119.28W
02/17/2019  E0.25 INCH       KERN               CA   PUBLIC

            WE RECEIVED A REPORT VIA SOCIAL MEDIA OF PEA
            SIZED HAIL IN SHAFTER AT 1:40 PM PST.
            DURATION AROUND THREE MINUTES.

&&
Local storm report, Feb 17, 2:24 PM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
224 PM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             5 W BAKERSFIELD         35.36N 119.09W
02/17/2019  E0.25 INCH       KERN               CA   TRAINED SPOTTER

            WE RECEIVED A REPORT FROM A TRAINED SPOTTER
            VIA SOCIAL MEDIA OF PEA SIZED HAIL NEAR
            CALIFORNIA STATE UNIVERSITY, BAKERSFIELD, AT
            2:19 PM PST.

&&
Local storm report, Feb 17, 3:41 PM PST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
341 PM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 SSW AVENAL            36.01N 120.12W
02/17/2019  E0.25 INCH       KINGS              CA   PUBLIC

            FACEBOOK REPORT OF PEA SIZE HAIL AROUND 315
            PM.

&&

AB
Special weather statement, Feb 17, 4:14 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
414 PM PST SUN FEB 17 2019

CAZ091-092-180045-
Southwestern San Joaquin Valley CA-
Southeastern San Joaquin Valley CA-
414 PM PST SUN FEB 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERN COUNTY UNTIL
445 PM PST...

At 413 PM PST, Doppler radar was tracking a strong thunderstorm 9
miles north of McKittrick, or 29 miles southwest of Delano, moving
southeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Valley Acres, Tupman, Buttonwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3543 11971 3554 11954 3531 11928 3518 11945
TIME...MOT...LOC 0013Z 322DEG 32KT 3543 11957

Dudley
Local storm report, Feb 17, 5:07 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
507 PM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             BUTTONWILLOW            35.40N 119.47W
02/17/2019  E0.75 INCH       KERN               CA   PUBLIC

            PENNY SIZE HAIL REPORTED OUT OF BUTTONWILLOW
            ON FACEBOOK. TIME ESTIMATE BASED ON RADAR.

&&

AB

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Kern Cty Mtns

When
February 17, 6:08 PM PST to February 18, 9:48 AM PST
Where
Kern Cty Mtns forecast zone
Property damage
$250,000
Reported by
Law Enforcement

Interstate 5 was closed by California Highway Patrol between Grapevine and Castaic for several hours between the early evening of February 17 to the late morning of February 18 due to refreezing of rain and wet snow which led to the formation of black ice on several roads in the Kern County Mountains. Several vehicles spun out or crashed due to the black ice on Interstate 5.

Winter Storm, S Sierra Foothills

When
February 18, 6:00 AM PST to 10:00 AM PST
Where
S Sierra Foothills forecast zone
Deaths
0 direct, 1 indirect
Property damage
$80,000
Reported by
Fire Department/Rescue

Overnight refreezing of rain and snow resulted in the formation of black ice on State Route 49 which caused a two vehicle accident involving a Dodge Ram pickup truck which will towing an empty flatbed trailer and a Chevrolet Silverado truck. The Silverado, which was travelling southbound, hit a patch of black ice just after 930 am PST on February 18 and slid sideways into the northbound lane and collided with the Ram. The force of the collision caused the Ram to overturn and block traffic on State Route 49. While the occupants of the Ram were apparently not injured in the collision, the female driver and only occupant of the Silverado sustained fatal injuries and was pronounced dead at the scene of the accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, S Sierra Foothills2019-02-18FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798140, 798141.